Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 23, 2015, 10:24 PM CDT for Montgomery County, Wilson County, Kansas. It took effect at May 24, 2015, 1:16 PM CDT. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2015, 10:24 PM CDT (03:24 UTC)
- In effect from
- May 24, 2015, 1:16 PM CDT
- Expired
- May 26, 2015, 8:35 AM CDT
- In force
- 43 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Independence (IDPK1).
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 47.6 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 23, 6:48 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 23, 6:48 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT SAT MAY 23 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 246 PM CDT SAT MAY 23 2015 UPPER LOW IS SITUATED OVER THE FOUR CORNERS REGION WITH MULTIPLE PIECES OF SHORTWAVE ENERGY ROTATING AROUND THIS FEATURE. ONE EXTENDS FROM NM DOWN TO BAJA WITH ANOTHER IMPULSE DIVING SOUTH ACROSS NORTHERN CA. WATER VAPOR IMAGERY SHOWS A PLUME OF SUBTROPICAL PACIFIC MOISTURE STREAMING INTO THE SOUTHERN AND CENTRAL PLAINS. AT THE SURFACE...LEE TROUGHING CONTINUES TO STRENGTHEN FROM EASTERN CO INTO EASTERN NM WITH THE OPEN GULF ALLOWING RICH MOISTURE TO CONTINUE STREAMING INTO THE PLAINS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 246 PM CDT SAT MAY 23 2015 THE LARGE AREA OF SHOWERS AND STORMS THAT IS AFFECTING THE AREA DEVELOPED DOWN IN EASTERN NM LAST EVENING. SHORT RANGE MODELS HAVE HAD ISSUES HANDLING THE EASTERN EXTENT OF THIS AREA OF RAINFALL. AT SOME POINT LATE THIS AFTERNOON/EARLY EVENING THE MID AND UPPER FLOW WILL BECOME MORE SOUTHERLY WHICH WILL LIMIT THE EASTWARD MOVEMENT. SHOULD ALSO SEE AN OVERALL INCREASE IN AREAL COVERAGE AS THE STRONGER PIECE OF UPPER ENERGY LIFTS OUT OF NM ALONG WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET IMPACTING THE SOUTHERN PLAINS. JUST LIKE HAS HAPPENED SO FAR TODAY...FEEL THE MAIN GENERATION AREA FOR THE STRONGER SHOWERS AND STORMS WILL BE OVER OK WITH THIS ACTIVITY STREAMING NORTH AND NORTHEAST THROUGH THE OVERNIGHT HOURS. THEREFORE...STILL FEEL CONFIDENT THAT THE HEAVIER RAINFALL AMOUNTS WILL BE SOUTHEAST OF THE KS TURNPIKE. AREAS ALONG I-135...INCLUDING WICHITA...SHOULD GET THE BULK OF THEIR RAINFALL THIS AFTERNOON INTO THE EARLY EVENING. MEANWHILE...SE OF THE KS TURNPIKE WILL SEE MODERATE TO HEAVY RAIN THROUGH THE DAY SUN...ESPECIALLY AS THE MAIN UPPER VORT MAX LIFTS NORTHEAST. ONE OF THE CHANGES FROM YESTERDAY'S MODELS RUNS IS TO MOVE THINGS EAST QUICKER SO THE MAJORITY OF THE RAINFALL WILL BE ENDING BY AROUND 00Z MON. STILL LOOKING AT EXTREMELY HIGH PWS FOR EASTERN KS ALONG WITH THE SUBTROPICAL MOISTURE PLUME REMAINING IN PLACE WHICH WILL RESULT IN RAINFALL RATES ABOVE 1 IN/HR AND LIKELY CLOSER TO 2 IN/HOUR. FOR MONDAY...MUCH WILL DEPEND ON HOW THINGS PLAY OUT TONIGHT THROUGH SUN AND IF THE ATMOSPHERE CAN RECOVER. WHILE THERE IS GOOD MODEL AGREEMENT FOR EXTREME INSTABILITY EAST OF I-135...THE MAIN QUESTION WILL BE IF THERE IS ENOUGH CONVERGENCE TO FORCE CONVECTION. THE HIGHER CONFIDENCE FOR STORMS IS OVER EASTERN OK WHERE THE VORT MAX WILL SLIDE OVER. FAIRLY CONFIDENT THAT IF STORMS DO DEVELOP MON AFTERNOON/EVENING THEY WILL BE FAIRLY ISO/SCT AND VERY SLOW MOVING. THERE IS ALSO GOOD MODEL AGREEMENT IN LACK OF DEEP LAYER SHEAR SO WOULD EXPECT SLOW MOVING HP TYPE STORMS. IT'S NOT OUT OF THE QUESTION THAT IF CONFIDENCE IN STORMS INCREASES FOR SE KS...WE MAY NEED TO EXTEND THE FLOOD WATCH THROUGH MON. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 246 PM CDT SAT MAY 23 2015 BY TUE THE LAST PIECE OF UPPER ENERGY WILL BE TRACKING ACROSS FAR EASTERN KS/MO AND WILL EVENTUALLY LIFT INTO THE MID MISS VALLEY. THIS SHOULD ALLOW THE BETTER RAIN CHANCES TO ALSO SHIFT EAST. THERE SEEMS TO BE SOME MODEL AGREEMENT THAT ANOTHER TROUGH WILL DIG OVER THE WESTERN CONUS WED NIGHT INTO THU AND GRADUALLY SHIFT EAST FOR THE END OF THE WEEK. WHILE WE WILL MAINTAIN SOME SMALL RAIN CHANCES FOR THU...BETTER CHANCES SHOULD ARRIVE FOR THE END OF THE WEEK INTO THE WEEKEND AS THE UPPER ENERGY MOVES OUT INTO THE PLAINS. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 640 PM CDT SAT MAY 23 2015 HEAVIEST CONVECTION WILL BE SHIFTING INTO SOUTHEASTERN KANSAS TONIGHT WITH POST-MCS STRATIFORM RAIN SHIELD WITH ANVIL LIGHTNING EXTENDING ABOUT 75 MILES OR SO TO THE WEST. SO THE HEAVIEST RAIN AND REDUCED VISIBILITIES IN +TSRA WILL BE AT THE CNU TERMINAL. MOIST BOUNDARY LAYER SOUTHEASTERLY UPSLOPE FLOW SHOULD ALLOW WIDESPREAD IFR CEILINGS/VISIBILITIES TO DEVELOP ESPECIALLY ALONG/WEST OF INTERSTATE 135 OVERNIGHT INTO SUNDAY MORNING. ADDITIONAL WIDESPREAD CONVECTION SHOULD REDEVELOP OR BE ONGOING OVER SOUTHEAST KS SUNDAY...WITH ISOLATED TSRA POSSIBLE IN CENTRAL/SOUTH CENTRAL KS LATER IN THE AFTERNOON. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 72 61 80 / 100 50 30 20 HUTCHINSON 57 73 61 80 / 80 30 30 20 NEWTON 58 72 61 79 / 100 50 30 30 ELDORADO 59 72 61 79 / 100 80 30 30 WINFIELD-KWLD 59 72 62 79 / 100 70 30 20 RUSSELL 58 73 59 79 / 30 20 30 20 GREAT BEND 58 73 59 80 / 30 20 30 20 SALINA 59 73 60 80 / 60 40 30 30 MCPHERSON 58 73 60 81 / 70 40 30 30 COFFEYVILLE 63 71 64 79 / 100 100 50 40 CHANUTE 60 71 62 79 / 100 100 50 30 IOLA 60 72 62 79 / 100 100 50 30 PARSONS-KPPF 61 71 63 79 / 100 100 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ052-053-068- 069-083-092-093. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, May 23, 7:15 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT SAT MAY 23 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 715 PM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TONIGHT...ESPECIALLY FOR LOCATIONS EAST OF INTERSTATE 135 WHERE FLOODING CAN BE EXPECTED. SEE THE LATEST FLASH FLOOD WATCH FOR DETAILS. STRONG OR SEVERE STORMS ARE NOT EXPECTED. AREAS OF FOG ARE POSSIBLE LATE TONIGHT TO THE WEST OF INTERSTATE 135. VISIBILITIES MAY BE REDUCED TO 1/2 MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND STORMS PRODUCING HEAVY RAIN WILL LIKELY BE ONGOING SUNDAY PRIMARILY EAST OF THE KANSAS TURNPIKE. THE HEAVY RAIN WILL PERSIST INTO SUNDAY NIGHT ACROSS SOUTHEAST KANSAS. THE HEAVY RAIN WILL LIKELY LEAD TO FLOODING. CHECK THE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STRONG OR SEVERE STORMS ARE NOT LIKELY. SCATTERED STORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING. SOME COULD BE SEVERE...MAINLY ALONG AND EAST OF INTERSTATE 135. THE MAIN THREATS WILL BE QUARTER SIZED HAIL...ISOLATED DAMAGING WINDS AND LOCALIZED FLOODING. FOR MONDAY AND TUESDAY...RIVER FLOODING MAY BE ONGOING...ESPECIALLY ACROSS SOUTHEAST KANSAS. THUNDERSTORMS ARE ALSO IN THE FORECAST FOR MOST LOCATIONS FOR THE REMAINDER OF THE PERIOD. AT LEAST STRONG STORMS WILL REMAIN POSSIBLE...ALONG WITH LOCALIZED FLOODING THREAT. THOSE WITH OUTDOOR PLANS...ESPECIALLY ALONG CREEKS AND RIVERS NEED TO BE SURE TO MONITOR THE WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT... HOWEVER REPORTS OF FLOODING OR RAINFALL IN EXCESS OF 2 INCHES WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 23, 6:48 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HEAVY RAIN 5 NW HARPER 37.34N 98.09W
05/23/2015 M2.00 INCH HARPER KS TRAINED SPOTTER
&&
MWMLocal storm report, May 23, 7:42 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN AUGUSTA 37.69N 96.98W
05/23/2015 M2.00 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGEMENT MEASURED 2 INCHES SINCE MIDNIGHT.
&&
VJPLocal storm report, May 23, 7:49 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 3 NW LEON 37.72N 96.82W
05/23/2015 M2.20 INCH BUTLER KS PUBLIC
INDIVIDUAL REPORTS VIA TWITTER OF 2.2 INCHES OF RAIN
SINCE THIS MORNING.
&&
VJPLocal storm report, May 23, 9:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN EAST WICHITA 37.68N 97.26W
05/23/2015 M2.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER WITH A PICTURE OF 2 INCHES AT
KELLOGG AND HILLSIDE.
0850 PM HEAVY RAIN WEST WICHITA 37.69N 97.46W
05/23/2015 M2.05 INCH SEDGWICK KS PUBLIC
PUBLIC REPORTS VIA TWITTER THAT 2.05 INCHES WAS MEASURED
SINCE MIDNIGHT NEAR 135TH AND 13TH STREETS.
0915 PM HEAVY RAIN CHAUTAUQUA 37.02N 96.18W
05/23/2015 M1.18 INCH CHAUTAUQUA KS CO-OP OBSERVER
COOPERATIVE OBSERVER MEASURES 1.18 INCHES OF RAIN SINCE 7
THIS MORNING.
0915 PM FLOOD CHAUTAUQUA 37.02N 96.18W
05/23/2015 CHAUTAUQUA KS CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS MINOR STREET FLOODING IN
CHAUTAUQUA AND SEDAN.
&&
VJPLocal storm report, May 23, 9:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HEAVY RAIN WICHITA EISENHOWER NATL 37.66N 97.44W
05/23/2015 M1.91 INCH SEDGWICK KS OFFICIAL NWS OBS
TOTAL RAINFALL SINCE MIDNIGHT AT THE AIRPORT IS 1.91
INCHES OF RAIN.
&&
VJPLocal storm report, May 23, 10:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD 1 E MADISON 38.13N 96.12W
05/23/2015 GREENWOOD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER FLOWING OVER KANSAS HIGHWAY
58 NEAR MADISON.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:41 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 42 hr |
| May 23, 8:34 PM CDT | River Flood Warning | ICT | Marion | 59 hr |
| May 23, 8:34 PM CDT | River Flood Warning | ICT | Chase | 4 days |
| May 23, 8:34 PM CDT | River Flood Warning | ICT | Chase, Lyon | 4 days |
| May 23, 8:36 PM CDT | Areal Flood Warning | ICT | Chase, Chautauqua, Elk, Greenwood | 6 hr |
| May 23, 9:17 PM CDT | River Flood Warning | ICT | Allen, Neosho | 3 days |
| May 23, 9:17 PM CDT | River Flood Warning | ICT | Neosho | 3 days |
| May 23, 9:17 PM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| May 23, 9:17 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 6 days |
| May 23, 9:40 PM CDT | Areal Flood Warning | ICT | Montgomery, Wilson, Woodson | 7 hr |
| May 23, 10:12 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 23, 10:17 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 23, 10:20 PM CDT | River Flood Warning | ICT | Butler | 42 hr |
| May 23, 10:23 PM CDT | River Flood Warning | ICT | Wilson | 36 hr |
| May 23, 10:36 PM CDT | Areal Flood Warning | ICT | Allen, Labette, Neosho | 18 hr |
| May 24, 1:23 AM CDT | Areal Flood Warning | ICT | Chase, Chautauqua, Elk, Greenwood | 12 hr |
| May 24, 2:43 AM CDT | River Flood Warning | ICT | Wilson | 39 hr |
| May 24, 2:43 AM CDT | River Flood Warning | ICT | Montgomery | 3 days |
| May 24, 3:13 AM CDT | River Flood Warning | ICT | Sumner | 28 hr |
| May 24, 4:24 AM CDT | River Flood Warning | ICT | Allen | 42 hr |
| May 24, 5:41 AM CDT | Areal Flood Warning | ICT | Montgomery, Wilson, Woodson | 12 hr |
| May 24, 11:02 AM CDT | River Flood Warning | ICT | Chase | 60 hr |
| May 24, 1:14 PM CDT | Areal Flood Warning | ICT | Chautauqua, Elk | 24 hr |
| May 24, 2:28 PM CDT | River Flood Warning | ICT | Sedgwick | 23 hr |
| May 24, 4:27 PM CDT | Areal Flood Warning | ICT | Allen, Labette, Neosho | 24 hr |
| May 24, 5:02 PM CDT | Areal Flood Warning | ICT | Montgomery, Wilson, Woodson | 24 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.